Flash Flood, La Salle
- When
- August 24, 5:00 AM CST to 7:15 AM CST
- Where
- La Salle County, 0.47 mi NW of Jena to 0.45 mi NW of Jena
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.685, -92.136
West Elm Street was flooded in Jena.
A weak frontal boundary and associated surface low pressure remained stationary across North-central Louisiana on August 24th. Precipitable water values were on the order of two inches along and south of this boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A weak frontal boundary and associated surface low pressure remained stationary across North-central Louisiana on August 24th. Precipitable water values were on the order of two inches along and south of this boundary. Meanwhile, a weak shortwave trough began to shift southeastward from the Plains into the Four State Region, which served to reinforce the lift along the frontal boundary and resulted in numerous showers and thunderstorms in the early morning hours. Widespread rainfall amounts of 3-4 inches with isolated higher amounts in excess of 6 inches fell across parts of La Salle Parish which resulted in multiple reports of flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 24, 2:56 AM CST, 2 hours 4 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
356 AM CDT Wed Aug 24 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Wednesday through Thursday)
Issued at 355 AM CDT Wed Aug 24 2022
Overnight into Wednesday morning, only scattered precipitation,
locally heavy at times over isolated areas, lingers across portions
of northwest Louisiana on the southeastern flank of a weak stalled
surface low pressure center. It is across this southeastern quadrant
of the Four State Region that the greatest chances of rainfall will
continue into the daytime hours Wednesday. That being said, at least
chance PoPs continue to the north and west as far as the I-30
corridor. Based on the relative underperformance in terms of radar
activity through the night, it may be that model guidance is being
overly aggressive in terms of coverage and QPF values Wednesday. A
small shortwave trough will attempt to organize itself and slide
southeastward across the Plains into the Four State Region today
into tomorrow, which for the time being looks capable of providing a
return of forcing resulting in continued chances of showers and
thunderstorms for the majority of the region through the forecast
period.
Today's Excessive Rainfall Outlook highlights a Moderate Risk for
flash flooding which is now confined to our easternmost zones in
north central Louisiana, with the southeastern third of the region
remaining in a Slight Risk. General thunderstorms remain possible,
but organized severe weather is not anticipated.
A more mixed out atmosphere will prevent temperatures from
skyrocketing today, but the more scattered nature of today's precip
and resulting breaks in the cloud cover will provide opportunity to
climb into the mid to upper 80s across our western zones, while
lower 80s will dominate the forecast to the east. Morning lows
Thursday will settle again in the low to mid 70s, followed by a near
repeat performance of today's highs on Thursday, if not a shade
warmer by a degree or two.
/26/
&&
.LONG TERM...
(Thursday Night through Wednesday)
Issued at 355 AM CDT Wed Aug 24 2022
By late Thursday, a quasi-stationary front will still be located
from Deep East Texas, northeast into Northwest Louisiana, and into
Southeast Arkansas. Convection should be weakening at the start of
the long-term period as diurnal instability wanes. However, more
scattered showers and thunderstorms are likely along and southeast
of the stalled front, which should become fairly diffuse during the
day Friday. Widespread heavy rainfall is not anticipated and
stronger storms should be a bit more spotty as a weak shortwave
ridge moves across the Southern Plains. Any subsidence from the
ridge will likely be overcome by diurnal instability and the return
of low-level southerly flow across most of the region by the
afternoon.
The flow aloft will abruptly shift to southwesterly by sunrise
Saturday as the ridge moves into the Southeast CONUS and and upper
trough axis moves across the Plains. With an uncapped atmosphere in
place, a broad zone of vertical ascent from the passing upper trough
should result in more scattered afternoon convection Saturday
through at least Monday. The highest rain chances should be in
Louisiana south of Interstate 20 and east of Interstate 49 where the
deepest moisture will be located.
The forecast becomes more uncertain for Tuesday and beyond. Medium
range model guidance suggests another east-west oriented frontal
boundary will slowly drift southward across the region. The GFS,
ECMWF, and NBM all have very high PoPs with this front drifting
south. There's not exactly a well-defined upper trough with this
front and the steering flow appears somewhat weak. This could set us
up for another round of widespread soaking rains for next Tuesday
and Wednesday. Rainfall amounts do not appear to be anywhere near
what we just received. However, soils will still be saturated and a
renewed threat for flooding may become a concern early next week.
CN
&&
.AVIATION...
(06Z TAFS)
Issued at 1215 AM CDT Wed Aug 24 2022
For the 24/06Z TAFS, previously widespread rainfall has diminished
considerably as of the 05Z hour. Brief isolated redevelopment is
not out of the question, particularly across our southeastern
airspace by morning, with scattered showers and storms during the
day Wednesday. Overnight, deteriorating conditions can be
expected in the form of reduced CIGS to widespread IFR and
possibly LIFR conditions in the predawn hours. VIS will likely
also drop with the onset of patchy fog in saturated regions with
calm winds. Overall, winds will be from the east in our northern
zones and from the south in southern zones, with variability of a
counterclockwise orientation around a lingering surface low,
generally calming to speeds of less than 5 kts overnight.
/26/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 86 74 86 73 / 60 40 50 20
MLU 83 73 83 72 / 70 50 70 30
DEQ 87 70 87 70 / 30 10 30 10
TXK 84 73 85 72 / 50 20 40 10
ELD 81 70 83 69 / 70 40 60 10
TYR 87 74 88 73 / 30 20 30 10
GGG 86 73 87 72 / 40 20 40 10
LFK 88 73 90 72 / 60 40 60 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Flood Watch through this evening for LAZ005-006-011>014-017>020-
022.
OK...None.
TX...Flood Watch through this evening for TXZ165>167.
&&
SHORT TERM...26
LONG TERM....09
AVIATION...26Hazardous Weather Outlook National Weather Service Shreveport LA 344 PM CDT Tue Aug 23 2022 ARZ050-051-059>061-070>073-LAZ001>004-010-OKZ077-TXZ096-097-108>112- 124>126-136>138-149>153-241200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-De Soto-McCurtain- Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion- Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby- 344 PM CDT Tue Aug 23 2022 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Tonight. Scattered to numerous showers and thunderstorms this evening will begin to diminish slowly in coverage and intensity as we move through the overnight hours. No additional widespread flooding is expected overnight, therefore the Flash Flood Watch has been cancelled. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered showers and thunderstorms are possible mainly during the daytime hours Wednesday through Monday. The strongest storms could produce gusty winds and heavy downpours. However, severe weather and flash flooding is not currently anticipated. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters will not be needed through tonight. LAZ005-006-011>014-017>020-022-TXZ165>167-241200- Lincoln-Union-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-Grant-La Salle-Angelina-San Augustine- 344 PM CDT Tue Aug 23 2022 ...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for north central Louisiana, northwest Louisiana and east Texas. .DAY ONE...Tonight. Scattered to numerous showers and thunderstorms this evening will begin to diminish slowly in coverage and intensity as we move through the overnight hours. Even so, some of these storms could still produce locally heavy rainfall and some low area flooding is still possible this evening into the overnight hours. Therefore, the Flash Flood Watch has been extended through tonight and into Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered showers and thunderstorms are possible mainly during the daytime hours Wednesday through Monday. There will continue to be an excessive heavy rainfall threat Wednesday through Wednesday Evening that could result in a flash flood threat. Beyond Wednesday Evening, scattered thunderstorms for the remainder of the week, through the upcoming weekend and into Monday of next week could produce gusty winds and heavy downpours. However, severe weather and flash flooding is not currently anticipated. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters may be needed tonight. LAZ021-241200- Caldwell- 344 PM CDT Tue Aug 23 2022 This Hazardous Weather Outlook is for north central Louisiana. .DAY ONE...Tonight. Scattered to numerous showers and thunderstorms this evening will begin to diminish slowly in coverage and intensity as we move through the overnight hours. Even so, some of these storms could still produce locally heavy rainfall and some low area flooding is still possible this evening into the overnight hours. Therefore, the Flash Flood Watch has been extended through tonight and into Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered showers and thunderstorms are possible mainly during the daytime hours Wednesday through Monday. There will continue to be an excessive heavy rainfall threat Wednesday through Wednesday Evening that could result in a flash flood threat. Beyond Wednesday Evening, scattered thunderstorms for the remainder of the week, through the upcoming weekend and into Monday of next week could produce gusty winds and heavy downpours. However, severe weather and flash flooding is not currently anticipated. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators, and storm spotters may be needed tonight. 13
The Ft Polk radar (KPOE), 99 km away, was scanning. The volume nearest the first event began at 10:59 UTC.
3 flash flood. Local standard time, as filed.
West Elm Street was flooded in Jena.
A portion of Ebenezer Tap Road south of Highway 500 was washed out and closed to traffic.
Taylor Chapel Road and Zeagler Cutoff Road were both flooded in the Summerville community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2022Every state in 2022This day in weather historyWarnings in Louisiana, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053353, 1053355, 1053360.